Oklahoma, 2014

Ice Storm and Winter Storm in Oklahoma, March 2 to 3, 2014

March 2 to 3, 2014 · NWS TSA · 25 events in 25 counties and zones

Arctic air surged south into eastern Oklahoma late on March 1st ahead of a strong upper level disturbance that moved from the Southern Rockies into the Southern Plains. Precipitation developed over the region as this system approached during the late evening of the 1st.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air surged south into eastern Oklahoma late on March 1st ahead of a strong upper level disturbance that moved from the Southern Rockies into the Southern Plains. Precipitation developed over the region as this system approached during the late evening of the 1st. Periods of light freezing rain and sleet occurred across much of the area through the morning of the 2nd. Thunderstorms developed over the shallow cold air near the ground and resulted in heavy sleet across a lot of the region through late afternoon. Snow developed into the area during the evening of the 2nd as the strong upper level disturbance finally translated across the area. The precipitation ended during the early morning hours of the 3rd. Several inches of snow and sleet covered much of the region and resulted in travel difficulties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 1, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 1, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CST SAT MAR 1 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
ARCTIC COLD FRONT STRETCHING FROM SOUTH CENTRAL OK INTO FAR NW
ARKANSAS WILL CONTINUE TO PUSH SOUTHEAST TONIGHT WITH TERRAIN OVER
NE OK AND SE OK SLOWING THE PROGRESS THROUGH EARLY SUNDAY MORNING.
PRECIPITATION WILL CONTINUE TO INCREASE EARLY TONIGHT WITH FAIRLY
QUICK TRANSITION FROM FZRA TO SLEET ACROSS NE OK...MORE PROLONGED
PERIOD OF FZRA LIKELY TO THE SOUTH AND EAST...ESPECIALLY IN FSM
AREA SUNDAY. IFR TO LIFR CONDITIONS WILL PREVAIL THROUGH MOST OF
THE FORECAST...WITH PRECIP ALL SLEET AND SOME SNOW BY THE END OF
THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 941 PM CST SAT MAR 1 2014/

..UPDATE...

DISCUSSION...
AREAS OF FREEZING DRIZZLE CONTINUE TO EXPAND ACROSS NORTHEAST
OKLAHOMA BENEATH INTENSE WARM ADVECTION ATOP THE SHALLOW COLD
DOME. SLICKS SPOTS WILL CONTINUE TO WORSEN AS A RESULT.

LATEST DATA CONTINUE TO SUPPORT AN INCREASE IN COVERAGE OF LIGHT
PRECIP AS MOISTURE ADVECTION CONTINUES ATOP ADVANCING COLD FRONT.
ADDITIONALLY...A ZONE OF STRONGER FORCING CONTINUES TO BE SHOWN TO
DEVELOP LATER TONIGHT ALONG THE ELEVATED FRONTAL ZONE WITH
CONVECTION BECOMING MORE LIKELY WITH TIME. GIVEN THE PERSISTENCE
IN THE HRRR SOLUTIONS THE UPDATE WILL INCLUDE A ZONE OF HIGHER
THUNDER CHANCES...WHICH WILL ALSO CORRESPOND TO LOCALLY HEAVY
PRECIP AMOUNTS. PRECIP TYPE FORECASTS WERE LEFT LARGELY IN PLACE
AS WE AWAIT ADDITIONAL DATA...HOWEVER THE TREND SEEMS TO BE TOWARD
A COLDER BOUNDARY TEMP WHICH WOULD FAVOR A QUICKER TRANSITION
TOWARD SLEET. THIS WILL BE FURTHER REVIEWED AS DATA BECOME
AVAILABLE. THE UPDATE ALSO ADJUSTED FOR THE OBSERVED TEMP TRENDS
WHICH IS SLIGHTLY FASTER WITH THE POST FRONTAL COOLING. DANGEROUS
WIND CHILLS CAN BE EXPECTED ACROSS NE OK LATE TONIGHT...AND MOST
LOCATIONS SUNDAY NIGHT INTO MONDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING FROM 6 AM SUNDAY TO 6 AM MONDAY FOR OKZ049-
     OKZ053-OKZ076.

     WINTER STORM WARNING UNTIL MIDNIGHT MONDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ064.

     WINTER STORM WARNING UNTIL 6 AM MONDAY FOR OKZ062-OKZ063-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-
     OKZ074-OKZ075.

AR...WINTER STORM WARNING UNTIL 6 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019.

     ICE STORM WARNING FROM 6 AM SUNDAY TO 6 AM MONDAY FOR ARZ020-
     ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Mar 1, 5:19 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
519 PM CST SAT MAR 1 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CST SAT MAR 1 2014

...SIGNIFICANT WINTER STORM LATE TONIGHT THROUGH SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

WINTER WEATHER.
	SLEET ACCUMULATION.
	RISK...LIMITED.
	AREA...NEAR THE OKLAHOMA KANSAS BORDER.
	ONSET...AFTER MIDNIGHT.

	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...ALONG AND NORTH OF A LINE FROM MCALESTER TO FAYETTEVILLE.
	ONSET...LATE EVENING.

	WIND CHILL.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
PRECIPITATION WILL BEGIN TO INCREASE ACROSS THE REGION LATE
THIS EVENING...AND INCREASE IN COVERAGE OVERNIGHT INTO SUNDAY
MORNING.  LOCATIONS NORTH OF A LINE FROM MCALESTER TO FAYETTEVILLE
ARE MOST LIKELY TO EXPERIENCE FROZEN PRECIPITATION TONIGHT.
A MIXTURE OF FREEZING RAIN AND SLEET WILL INITIALLY DEVELOP
TOWARD THE OKLAHOMA KANSAS BORDER...AND DEVELOP SOUTHWARD
OVERNIGHT.  ACCUMULATING SLEET IS LIKELY ACROSS FAR NORTHEAST
OKLAHOMA...WHILE ICE ACCUMULATION IS MORE LIKELY FURTHER SOUTHWARD.

ADDITIONALLY...ISOLATED THUNDERSTORMS ARE ALSO EXPECTED OVERNIGHT
WITH A LIMITED RISK OF STORMS PRODUCING HAIL UP TO QUARTER SIZE.
GUSTY NORTH WINDS WILL INCREASE OVERNIGHT AS THE MUCH COLDER AIR
PUSHES SOUTHWARD.  THIS WILL PRODUCE DANGEROUS WIND CHILLS WHICH
WILL SPREAD SOUTHWARD ON SUNDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL...DANGEROUS
WIND CHILL POTENTIAL.
MONDAY...DANGEROUS WIND CHILL POTENTIAL.
TUESDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
PRECIPITATION MAY INITIALLY DIMINISH IN INTENSITY EARLY SUNDAY...BEFORE
INCREASING ACROSS ACROSS SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS
DURING THE DAY WITH PERIODS OF HEAVY FREEZING RAIN AND SLEET LIKELY.
SIGNIFICANT ICE ACCUMULATIONS ARE LIKELY ACROSS FAR SOUTHEAST OKLAHOMA
INTO WEST CENTRAL ARKANSAS WHERE AN ICE STORM WARNING IS IN EFFECT.
FURTHER NORTH...PRECIPITATION WILL SPREAD BACK ACROSS NORTHEAST OKLAHOMA
SUNDAY AFTERNOON AND EVENING WITH SNOW ACCUMULATIONS MOST LIKELY
DURING THIS TIMEFRAME.  DANGEROUS WIND CHILLS WILL CONTINUE DURING
THIS TIME AS TEMPERATURES CONTINUES TO FALL.

PRECIPITATION WILL COME TO AN END SUNDAY NIGHT...WITH VERY COLD
TEMPERATURES CONTINUING THROUGH MONDAY.  A QUICK WARM UP IS EXPECTED FOR
MID TO LATE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm, 1 ice storm. Local standard time, as filed.

Winter Storm, Pawnee

When
March 2, 12:00 AM CST to March 3, 2:00 AM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
March 2, 12:00 AM CST to March 3, 4:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Winter Storm, Tulsa

When
March 2, 1:00 AM CST to March 3, 1:00 AM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
March 2, 1:00 AM CST to March 3, 4:00 AM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 2, 1:00 AM CST to March 3, 4:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
March 2, 1:00 AM CST to March 3, 4:00 AM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Winter Storm, Nowata

When
March 2, 1:00 AM CST to March 3, 4:00 AM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
March 2, 1:00 AM CST to March 3, 1:00 AM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Mayes

When
March 2, 2:00 AM CST to March 3, 4:00 AM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
March 2, 2:00 AM CST to March 3, 4:00 AM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
March 2, 2:00 AM CST to March 3, 4:00 AM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
March 2, 2:00 AM CST to March 3, 1:00 AM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
March 2, 3:00 AM CST to March 3, 1:00 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
March 2, 3:00 AM CST to March 3, 1:00 AM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
March 2, 3:00 AM CST to March 3, 1:00 AM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
March 2, 3:00 AM CST to 11:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
March 2, 3:00 AM CST to March 3, 1:00 AM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Pittsburg

When
March 2, 4:00 AM CST to 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Sequoyah

When
March 2, 4:00 AM CST to March 3, 1:00 AM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Winter Storm, McIntosh

When
March 2, 4:00 AM CST to 11:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
March 2, 4:00 AM CST to March 3, 1:00 AM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Latimer

When
March 2, 6:00 AM CST to March 3, 1:00 AM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Winter Storm, Pushmataha

When
March 2, 7:00 AM CST to 11:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Winter Storm, Le Flore

When
March 2, 7:00 AM CST to March 3, 1:00 AM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Ice Storm, Choctaw

When
March 2, 11:00 AM CST to 11:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505156, 505160, 505152, 505153, 505158, 505161, 505162, 505174, 505154, 505155, 505157, 505165, 505163, 505164, 505170, 505176, 505177, 505167, 505168, 505169, 505173, 505172, 505166, 505171, 505178.